HEALTH RELATED - FREQUENTLY ASKED QUESTIONS
1. I have pains in my chest when I exercise. Is this a warning symptom of blockage in my coronary arteries? Are there other symptoms?
Exertional chest pain is certainly one of the primary symptoms of blockage in the coronary arteries. Other symptoms of coronary insufficiency include unusual shortness of breath with exercise. Exercise induced nausea, tightness in the chest, palpitations, dizziness or fainting after exercise are also common complaints that may indicate a heart problem.
Blockage in the coronary arteries may also be manifested by pain or discomfort in other areas with exertion, such as the neck, jaws, teeth, elbows, wrists or abdomen. These are some, but certainly not all of the symptoms associated with blockage or poor flow throughout the coronary arteries. If you experience these, or other exertional related symptoms, you should certainly call and see your physician immediately for cardiac evaluation.
2. My cholesterol is 195. Do I have to worry about coronary heart disease?
There are multiple studies that have linked the development of coronary artery disease, heart attacks and strokes to elevated cholesterol levels. There is no question that if your cholesterol is elevated you are at increased risk of a heart attack or stroke. It is one of the risk factors that can be modified and therefore lower your risk.
It is difficult to answer what cholesterol level is optimal since everyone's is different and so many factors play into what makes up your cholesterol. There are good types of cholesterol and bad types of cholesterol. Your doctor should not just check your cholesterol but a lipid panel twice a year and discuss the components of the cholesterol as well as recommend therapy. Everyone, regardless of cholesterol levels, is encouraged to exercise daily and eat a heart healthy diet. This is another topic of discussion for you and your doctor.
3. My doctor always finds me with a high blood pressure reading every time I go to him. He has given me several medications, but my blood pressure is still high at his office. I have had a great deal of trouble taking the medications. I have tried, but they all seem to make me feel terrible. Several times I have gotten awfully dizzy. What can I do?
Your blood pressure may not be elevated at all. You might have what is called "white coat hypertension" or "office hypertension." Many people are quite sensitive to the doctor's office and have a reactionary elevation of blood pressure and are often normal when taken under more relaxing conditions. This is a benign condition and does not warrant any treatment. The way to tell you have this problem is to take your own blood pressure at home. This can be easily done with a battery operated, digital blood pressure kit. I would suggest that you sit on a comfortable seat such as sofa, put the cuff on your right arm, rest that arm on the arm of the sofa, and after sitting there relaxing for five minutes, take the blood pressure. If your reading is less than 140 on the top (systolic blood pressure) and less than 90 on the bottom (diastolic blood pressure), you are normal. If the reading is 140/90 or more, you need to consult your physician.
4. I have heard that heart disease is just as common in women as men. Sometimes I have discomfort in my chest. Could this mean heart trouble?
Yes, heart disease is the number one cause of death in women. Contrary to popular belief, more women die each year from heart disease than all cancer deaths combined. One third of all women under 40 will develop heart disease during their lifetimes.
Risk factors for heart disease include family history, smoking, high blood pressure, high cholesterol, diabetes & obesity. The most common symptom is chest pain or chest discomfort, but women often have different symptoms such as: shortness of breath, indigestion, nausea, and swelling.
If you are having any chest discomfort or feel that you could be at risk for heart disease, you should see your doctor for a complete check up. Standard treadmill testing is less reliable in women but we now have tests such as thallium studies and stress echocardiography that can be done in our office which greatly increase the accuracy of diagnosis.
5. My doctor says I have mild mitral regurgitation. Is there any special treatment for this? Could it get worse?
Mitral regurgitation is a leak in the mitral valve in the heart. Mild mitral regurgitation is very common and can be caused by or accompanied by many different things. It is usually diagnosed by examination with a stethoscope or by an ultrasound test known as an echocardiogram. Mild mitral regurgitation without symptoms usually remains stable for many years. Few of these patients ever experience severe mitral regurgitation. Mild mitral regurgitation without symptoms probably requires no treatment other than the possibility of taking antibiotics before surgical or dental procedures. It is probably wise to get periodic follow-up echocardiograms to make sure that the mitral regurgitation does not increase in severity or need treatment.
6. What is a transesophageal echo?
Transesophageal echocardiography is a major advance in ultrasound technology which permits more extensive examination of the heart. It is a probe inserted down the patient's throat into the esophagus which allows ultrasound imaging of the heart. Patients are usually given a topical anesthesia and a drug such as Versed or sedation. Patients usually experience minimal discomfort. This technique is very helpful in patients for whom regular transthoracic echocardiographic pictures are inadequate. It is also very useful in evaluating patients for valvular disease and infection, and looking for the aorta. It is also used during surgery to help thoracic surgeons with valve repairs. Current applications of transesophageal echocardiography include: looking for possible causes of stroke; evaluating the possibility of endocarditis; evaluating the thoracic aorta. Surgical applications include: monitoring cardiac function; evaluating valve repairs.
7. I have atrial fibrillation. Why do I have to be on Coumadin?
To reduce bleeding from various places such as the stomach, intestines, nose, bladder, and even what might be thought to be minor cuts on the skin. The Coumadin must be held for a period of time and the dose reduced. If the blood is extremely thin, a shot of vitamin K, the antidote, must be given to reverse the effects of this blood thinner. There have been a number of studies which have shown that Coumadin is beneficial in reducing the number of strokes in those who have chronic or intermittent atrial fibrillation. This is especially true in those who are in their sixties or older. In younger patients with intermittent atrial fibrillation, there is currently a tendency to treat it with only aspirin. However, if you have atrial fibrillation that is established or is chronic, no matter your age, most physicians would recommend Coumadin. Some medications such as sulfa make the Coumadin work better and make the blood too thin. At the other end of the spectrum are foods rich in vitamin K. They include green, leafy vegetables and broccoli, to mention a few. Eating these foods can reverse the effects of Coumadin thus making the blood too thick. This will, of course, increase the chance of clot formation in the heart. You must be careful when adding antibiotics and any other new medication. Always let your doctor know that you are on Coumadin so he or she can avoid any problems.